Follow
Share

few days ago but all of sudden she is unable to communicate and confused. Actually she has taken herbal tea continously for 6 days(1 cup) N after that she urinates frequently n can not walk or sit properly she needs support for that.. nd she is unable to communicate too She is just answering the ques we asked to her in yes no or in few words There is weakness.she is not expressing herself and dun talk or chat with us like she do earlier
Kindly help as soon as possible m really very worried

This question has been closed for answers. Ask a New Question.
From what I can gather the major problem is not recognising the lower urinary tract infection and it becoming a bigger problem in a very short space of time. More so if your LO is incontinent and using pads because lets face it no urine smells great and it is much more difficult to pick up cloudiness or odour when pads are being used, especially if there is double incontinence.

Once there is an infection, and in Mums case she would 'wipe' from back to front not the other way round plus she had a prolapse which didn't help any too much, then there is bacteria present and they multiply at an incredible rate in warm moist areas. Add to that leakage then what happens is that there is a build up of bacteria in a dehydrating body setting - effectively increasing the bacteria's strength and building a toxic soup if you like. Once the strength reaches toxic levels then delirium will almost certainly occur in the elderly because we already know that toxins interfere with signals to and from the brain.

Now I have absolutely no idea whether this is accurate but it is how the consultant explained it to em and it did sorta make sense.
Helpful Answer (1)
Report

Tena make one, as well, that goes inside pads. They're not cheap, but I agree they're worth having.
Helpful Answer (0)
Report

I've seen those strips at the store - always wondered if they were worth the money. Thanks for the info, JessieBelle.
Helpful Answer (1)
Report

Jessie, that is great information about the UTI test strips, which can save you a trip to the Dr or ER! You can ask your doctor for one of those urine collection "hats", that you can collect the patients urine by placing it into the toilet for collecting urine, then pour into a cup or sterile collection cup. Having those strips can save time and money in the long run!
Helpful Answer (0)
Report

I agree, Rainmom. UTIs have such a strong effect on the elderly. Even a slight bladder infection can make them either depressed or psychotic, or both. Peeing too much and acting bizarre alerts me when it's time to have my mother tested for a UTI. Azo makes some strips that I found are pretty good, too. Sometimes my mother will tell me she thinks she has a UTI again, but I don't think she does. If I have a test strip available, I can check for myself and save a trip to the doctor if it doesn't show anything. The Azo strips are a simplified version of what they use in a lab. They test for leukocytes and nitrites.
Helpful Answer (1)
Report

Add me to the list of people who never got a good explanation as to why a UTI effects the elderly in the manner it does. Both my parent had at least one episode where they went off the chart looney with an UTI. In my moms case she woke from a nap, put on one slipper, no glasses, no hearing aid and walked to the other end of her IL building, entered the apartment of a woman she didn't know, sat down and refused to leave - all the while accusing this poor lady of stealing my moms cat - kitty was at home back in my moms apartment. After security couldn't get my mom to leave they called an ambulance and off to the ER with my mom. My dads episode was even worse. My father did not have any signs of dementia - he had to wear a catheter for 10 weeks while he was getting strong enough for prostate surgery - as soon as daddy started to talk a little strangely I'd get his urine tested - every time it was an UTI. It's mind blowing how a UTI can mess up an older person - the extent of it, but it sure does.
Helpful Answer (1)
Report

I can't find anything on this medication that says it would cause dizziness or confusion. The most common side effect seems to be joint aches and possible difficulty breathing or chest pain. If grandma is still suffering with this UTI and doesn't seem to be getting any better, at the least you need to call her doctor and tell him or her what's happening with her. If her symptoms don't go away or get worse, she needs to be seen by the doctor.
Helpful Answer (0)
Report

Does norfloxacin cause any kind of dizziness or confusion in patient?
Thnx all for the info.
Helpful Answer (0)
Report

Babalou is right. I've never gotten an answer from the doctor why a UTI in the elderly causes the strange behavior, but it does. The infection must pass through their whole body. By now, the antibiotics she's taking should be having some good effect on her. She should have another urine or blood test to see if the antibiotics are working. If her mood doesn't change, she may need to be evaluated by a geriatric psychiatrist.
Helpful Answer (1)
Report

Her Symptom's are due to the UTI. My mom has had one and the Antibiotic's gave her C-Diff from killing the good FLora in her gut and intestines. Strongly encourage a Priobiotic. Culteral is great... Look up C-Diff, my mom just got out of the hospital for it after a month and will be weak for 7 months.. I did not ever hear of this and I was very upset. It is fatal and the percentage of people getting it have gone up 200%. I wish I would of know, although I had my mom on Culteral the assisted Living Facility never paid attention. I had to bring my mom to 3 hospitals to find a good one.. I have her in a Senior Home Share as of 3 days ago and she loves it. They make sure she gets priobiotic's daily. When we get older UTI's effect us differently and that is because the toxins leak through our thin skin (bladder)... She will be okay..{HUGS}
Helpful Answer (0)
Report

I don't think it is known WHY uti causes confusion in the elderly, just that they do.

I would keep in close touch with the doctor and if she doesn't improve, take her in to see him again.
Helpful Answer (0)
Report

Weakness means she z not able to walk or to do normal routine work
Helpful Answer (0)
Report

She z consuming alkanol nd norfoxacin right now
And she z nt tkng herbal tea nymore
Doc. Z saying may be it is coz of herbal tea she has consumed bcoz it contains chemical and caffeine but thing m worried about is she is not communicating with us only . Itz been 4 days
She is not frightened or unmanageable
She understands everything recognize us nd laugh too when we crack jokes.
M nt able to get the logic how thid infection is related to brain
Helpful Answer (0)
Report

I have to say and many here will remember that not only did my mother become totally gaga, hallucinating, confused, frightened...... the whole 9 yards, she also became unmanageable even for the nurses and she took a swing at a doctor who didn't see it coming from this sweet old lady! (made me smile) so don't underestimate a UTI they can be fatal if not addressed properly - if in doubt let a professional decide
Helpful Answer (0)
Report

It could be that the antibiotic is not the right one for her. My mother gets very depressed and lethargic when she has a UTI. Take her again to the doctor and have them do a culture to find the right antibiotic. I wouldn't be giving an herbal tea to someone with a UTI. I would be giving plenty of fresh water along with the antibiotics and maybe some cranberry juice or a cranberry supplement. I don't know of any teas that are particularly useful for UTIs. Some may even irritate the bladder more. Which antibiotic did the doctor prescribe?
Helpful Answer (1)
Report

I've never heard of herbal tea causing the problems you described. Are you sure your grandma is not taking something else you don't know about? Some herbal supplements can be just as powerful as prescription medications, especially if they are mixed with prescribed medications. I know that when my mother had a UTI, her whole personality changed. I thought she'd had a stroke. She was confused and incoherent. In the hospital, she became combative and had to be tied down because she kept ripping out her IV. If your grandma was diagnosed with a UTI and it's a bad one, it can take a few days for the antibiotics to work. A CT scan isn't necessary unless she gets worse and the doctor suspects something else is going on. Keep in close touch with her doctor. Let them know exactly what's going on.
Helpful Answer (0)
Report

Is the doctor suggesting a CAT scan? Have you been in touch with the doctor, about the new symptoms AND the herbal tea?
Helpful Answer (0)
Report

Take her to the ER -- if the conffusion and weakness is new from how she was beffore the UTI - she could have sepsis setting in. She needs to go to ER and let them check her out to see if she needs a stronger antibiotic.

My mom's friend had UTI and antibiotics and then quickly progressed to catatonic, incoherent, and coma, death. My mom had UTI that progressed to psychotic episode.

So yes, UTI in elder can have those symptoms you described.
Helpful Answer (0)
Report

What do you mean by "weakness", Sonali?
Helpful Answer (1)
Report

Yes she is taking antibiotics.
Its been two days nd she z urinating less but no improvement in communication and weakness
Can u tel me dat is it due to that herbal tea
Nd shd i go for citiscan
Helpful Answer (0)
Report

UTI's can cause the kind of behavior you've described. When your grandma was diagnosed was she prescribed an antibiotic? She needs to be on an antibiotic. Give it a few days and see if she if she's improved by then. If not call the Dr. again.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.